Case Published: January 2022
Case Submitted By: NephSIM Nephrons Tubule 9 (2021)
Authors: Eric Xu, Kirin Munir, & Margaret DeOliveria
Faculty Mentors: Amy Yau, Amanda Leonberg-Yoo
Diagnosis: Calcineurin inhibitor (CNI) Toxicity (Acute Kidney Injury & Hyperkalemia)
Case Summary: Great work! Not a straightforward case, as many of our patient’s medications can cause hyperkalemia and acute kidney injury (AKI). Before we dive into the details of this case, let’s start with our mnemonic for AKI in patients with kidney transplants: CRAB!
And of course…let’s not forget all the other causes of AKI that can occur in both native and transplant kidneys…
Back to our case – In the setting of recent diarrhea, calcineurin inhibitor (e.g. tacrolimus) toxicity is potentially responsible here for both AKI and hyperkalemia. (We won’t focus on the evaluation of diarrhea in patients on immunosuppression here, though it is important to look for potential infectious etiologies. Check out this case report for more.) This patient’s tacrolimus trough is 20 ng/mL – much higher than the therapeutic target for this patient (5-7 ng/mL). Tacrolimus is absorbed by intestinal enterocytes, though transmembrane proteins transport absorbed tacrolimus back into the intestinal lumen. In the setting of inflammatory diarrhea, it is theorized the “export” of tacrolimus back into the lumen is downregulated leading to higher tacrolimus levels.
CNI toxicity can lead to “pre-renal” AKI via acute afferent arteriole vasoconstriction. Short periods of supratherapeutic CNI levels can cause reversible AKI, though prolonged periods can lead to chronic kidney disease. CNI are unfortunately toxic (including several mechanisms of nephrotoxicity!) in a variety of ways – these mechanisms are reviewed here and summarized in the figure below.
Let’s take a closer look at hyperkalemia and potential mechanisms:
Hyperkalemia due to CNI is likely multifactorial:
1. Independent of changes of creatinine, calcineurin inhibitors (CNIs) can cause a type IV renal tubular acidosis (RTA) – hypoaldosteronism along with a mild metabolic acidosis. CNIs decrease the secretion and responsiveness of aldosterone on the cortical collecting duct of the kidney. Aldosterone acts normally by increasing the number of sodium (ENaC) channels that are open in the principal cells, which then leads to increase sodium reabsorption creating a electrical gradient that favors potassium secretion into the tubules. As above, NSAIDs and heparin can have a similar impact.
2. CNIs can also impact the WNK (with no lysine [K]) pathway in the distal convoluted tubule, resulting in increased activity of the sodium-chloride cotransporter (NCC) transporter, which reduces distal sodium delivery to the collecting duct and impairs potassium efflux.
3. CNIs can also lead to hyperkalemia in the setting of AKI, due to impaired distal sodium delivery and potassium excretion.
In patients with normal volume status, management of hyperkalemia induced CNIs include diuretics which helps with kaliuresis. Specifically, thiazides may be effective by blocking the NCC which increases distal sodium delivery to the ENaC channel and potassium efflux. Gastrointestinal cation exchangers like sodium zirconium cyclosillicate can also be used, which works in the intestines to exchange both sodium and hydrogen ions with potassium. Improvement in this patient’s AKI as tacrolimus levels improve will also improve potassium excretion.
Case Published: January 2022
Case 54 Index
Case 54 Introduction
Case 54 Physical Exam
Case 54 Diagnostic Testing